Opioid Overdose: What the Volunteer Firefighter Needs to Know

By Lynn Riemer, EMS Conference and Seminar Presenter, and Ronald Holmes, MD

Every day there are multiple deaths due to overdose of heroin or prescription painkillers. Opioid abuse by Americans age 12 and older continues to increase.

Data from the National Center for Health Statistics revealed that 21.5 million Americans 12 or older had a substance use disorder in 2014, and 1.9 million of these had a substance use disorder involving prescription pain relievers. Some 586,000 had a substance use disorder involving heroin. Drug overdose was the leading cause of accidental death in 2014 in the U.S., with 47,055 lethal drug overdoses.

The numbers are not improving. Firefighters and all first responders need to be trained to recognize potential opioid overdoses and how to administer life-saving naloxone.

Opioids
Opioids include illegal drugs such as heroin, as well as prescription medications used to treat pain such as morphine, codeine, methadone, oxycodone (Oxycontin, Percodan, Percocet), hydrocodone (Vicodin, Lortab, Norco), fentanyl (Duragesic, Fentora), hydromorphone (Dilaudid,
Exalgo), oxymorphone (Opana), meperidine (Demerol) and buprenorphine (Subutex, Suboxone).

Opioids work by binding to specific receptors in the brain to minimize the body’s perception of pain. Users typically report feeling a pleasurable “rush” after taking the drug.

The intensity of the rush is a function of how much drug is taken and how rapidly the drug enters the brain and binds to opioid receptors. The rush is usually accompanied by a warm flushing of the skin, dry mouth, and a heavy feeling in the extremities, which may be accompanied by nausea, vomiting and severe itching.

After the initial effects, users usually will be drowsy for several hours. Mental function is clouded and heart rate slows. Pupils become pinpoint in size. Opioid receptors in the brain control the breathing center and breathing is severely slowed following overdose, which can lead to coma and permanent brain damage and death.

Opioid Overdose
Overdoses typically occur when a patient deliberately misuses a prescription opioid or heroin. The purity of street heroin is not consistent and at times may be more potent than the user realizes, increasing the risk of inadvertent overdose. Heroin may also be laced with other drugs such as fentanyl or its analogs, acetyl fentanyl or the very potent Carfentanil. The person who takes opioid medications prescribed for someone else is also at great risk, as is the individual who combines opioids with alcohol, benzodiazepines, and even some overthe-counter products (St. John’s Wort, antihistamines) that depress breathing, heart rate, and other functions of the central nervous system. People addicted to prescription painkillers often switch to heroin because it is less expensive.

Signs of overdose include drowsiness, clammy skin, facial pallor, limp body, and blue or grayish fingernails or lips. The person may be vomiting or making gurgling noises and unable to speak or be awakened from sleep. Breathing and heartbeat may be very slow.

Treatment of Suspected Opioid Overdose
As always, make certain that the scene is safe and secure. Quickly scan the area for signs of drug use, including empty pill bottles, needles and syringes, and assess bystanders for the potential for violence. If the person has slow breathing (<8/ minute) or no breathing, make certain the airway is open and begin rescue breathing.

Administer naloxone either by subcutaneous or muscle injection (auto-injection) or intranasally (Mucosal Atomization device). Do not use the intranasal device if there is facial trauma or nasal bleeding.

The auto-injector Evzio® contains only one dose (0.4mg) and it may be injected through clothing into the outer thigh. Once turned on, the device provides verbal instruction to the user.

The Narcan® nasal device contains one dose (4 mg) of naloxone. If there is no response after two to three minutes, a second dose may be administered while continuing rescue breathing. If the patient does not respond to naloxone, an alternative explanation must be considered. Remember to keep the patient in the “recovery position” on their side once respirations are restored.

Naloxone is remarkably safe to use. The goal of treatment is to restore adequate spontaneous breathing and not necessarily complete arousal. Its effects last for 30-90 minutes. Patients must be observed after this time for return of overdose symptoms.

Conclusion
Opioid overdose is a very common problem and the volunteer firefighter must be prepared to administer life-saving naloxone if opioid overdose is suspected. The medication is safe and easy to use. Never hesitate!


Lynn Riemer is an accomplished speaker, trainer and advocate focusing on issues relating to substance abuse. Riemer is President of ACT on Drugs, Inc., a not for profit organization with a mission to educate parents, teens and professionals about addictive and psychoactive substances – both legal and illegal – that are available in their community. She is a recognized expert in methamphetamine, drug manufacturing, child abuse, parental issues, health effects and contamination in many counties in Colorado.